Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 155, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 17, 1996, 2:50 PM CDT for Peoria County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 1996, 2:50 PM CDT (19:50 UTC)
- Expired
- Oct 17, 1996, 3:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Peoria County, IL
The radar
The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 171952 SVRSPI ILC125-143-179-057-172030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT THU OCT 17 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL ILLINOIS ...NORTHERN MASON COUNTY...SOUTHERN PEORIA COUNTY ...WESTERN TAZEWELL COUNTY IN WEST CENTRAL ILLINOIS ...EASTERN FULTON COUNTY AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF PEORIA NEAR CANTON. THIS STORM IS MOVING NORTHEAST AT 40 MILES AN HOUR. TOWNS IN THE PATH OF THIS STORM ARE MANITO...GLASFORD...AND PEKIN. TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:05 PM CDT, 45 minutes earlier.
Area forecast discussion, Oct 17, 2:05 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT THU OCT 17 1996 THIS WIL BE SHORT SINCE SVR TSTM WATCH JUST ISSUED AND CONVECTION APPCHNG. LTST ILX 88D INDICATED CONVECTION FIRING RAPIDLY JUST AHD OF CDFNT IN WCENT IL. THESE STORMS MOVG INTO AREA OF MOCONV MAX BTWN STL-SPI AND LOW LVL THRML AND MOISTURE AXIS. THIS SQUALL LINE WIL MARCH ACRS OUR CWA REST OF AFTN INTO ERLY EVE AHD OF CDFNT. THE FNT IS XPCTD TO MOVE EAST OF IL ERLY THIS EVE (01-03Z) ENDING CHC OF SIGNIF PCPN. DEEP WRAP ARND MOISTURE TO STAY NORTH OF AREA... BUT LINGERING LOW LVL MOISTURE AND APPCHNG NEG TILT UPR LVL TROF MAY HELP PRODUCE SCTD SPRNKLS/DRIZZLE OVERNITE. CLDNS TO LINGER TIL ERLY MRNG THEN BRIEF PERIOD OF CLRNG BFR HTG RAPIDLY DEVELOPS CLDS AGAIN. XPCT OVERNITE LOWS ARND 40 WITH ANTICIPATED CLD CVR...WHICH IS SIMILAR IN BOTH FWC AND FAN. FOR FRIDAY THINK FWC TEMPS TOO WARM SO WOULD LEAN TWD COOLER FAN TEMPS. PIA 40/52 31 SPI 41/53 31 DEC 41/53 31 CMI 41/53 51 SEIL 43/55 51 MILLER
In the hours before
Special weather statement, Oct 17, 10:58 AM CDT, 3 hours 52 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100- SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT THU OCT 17 1996 SYNOPSIS: A STRONG COLD FRONT WILL MAKE ITS WAY ACROSS ILLINOIS THIS AFTERNOON. WARM MOIST AIR AHEAD OF THE FRONT WILL PROVIDE ENOUGH INSTABILITY TO AIDE IN THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS ALL OF CENTRAL ILINOIS WITH THE BEST CHANCE THIS AFTERNOON INTO THE EVENING HOURS. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERN WITH THE STORMS. SPOTTER ACTIVAION MAY BE NEEDED LATER TODAY AND INTO THE EVENING FOR ALL OF CENTRAL ILLINOIS. AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 2:17 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 43 min |
| Oct 17, 2:50 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Tazewell | 40 min |
| Oct 17, 4:20 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 40 min |
| Oct 17, 5:27 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 48 min |
| Oct 17, 6:06 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 54 min |
| Oct 17, 6:32 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.